Colorado, 2008Avalanche in Colorado, December 6, 2008
December 6, 2008 · NWS BOU · 1 event in 1 county or zone
A second avalanche struck a skier on Berthoud Pass. The person was caught and carried for some distance, but was not injured.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second avalanche struck a skier on Berthoud Pass. The person was caught and carried for some distance, but was not injured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 6, 3:20 AM MST, 10 hours 10 minutes earlier.
Area forecast discussion, Dec 6, 3:20 AM MST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 AM MST SAT DEC 6 2008
.SHORT TERM...WARMUP WILL CONTINUE ACROSS THE FORECAST AREA TODAY AS
MILD AND DRY WESTERLY BREEZES--A PRODUCT OF FALLING PRESSURES ON THE
PLAINS AND MODERATE NWLY FLOW ALOFT--PREVAIL. GUSTY DOWNSLOPE/
DOWNVALLEY WINDS IN AND NEAR THE BASE OF THE FRONT RANGE IN THE PAST
FEW HOURS SHOULD GRADUALLY WEAKEN THIS MORNING...ONLY TO REGAIN
STRENGTH AGAIN THIS EVENING...MAINLY UP NEAR THE WYOMING BORDER.
COULD SEE GUSTS APPROACHING 50 MPH IN THIS AREA AFTER MIDNIGHT.
OTHERWISE CLEAR TO MOSTLY CLEAR SKIES EARLY THIS MORNING SHOULD
GRADUALLY FILL WITH CIRRUS/CIRROSTRATUS BY LATE THIS MORNING OR
EARLY THIS AFTERNOON AS A BATCH OF HIGH-LEVEL MOISTURE PRESENTLY
UPWIND OVER NORTHWEST WYOMING STREAKS SEWRD OVER THE AREA. AND AS A
LOW AMPLITUDE MTN WAVE FORMS IN THE LEE OF THE FRONT RANGE...MAY
ALSO SEE A FEW STANDING LENTICULAR CLOUDS FORMING OVER PORTIONS OF
THE I-25 CORRIDOR LATER TODAY. EVEN WITH THE INTERMITTENT
CLOUDINESS...DAYTIME TEMPERATURES ON THE PLAINS SHOULD STILL MANAGE
TO CLIMB 6-10F ABOVE THOSE OBSERVED YESTERDAY. ALTHOUGH COLD AIR
TRAPPED IN LOW LYING AREAS COVERED WITH SNOW ALONG THE SOUTH PLATTE
RIVER...NOTABLY IN THE GREELEY TO FORT MORGAN AREA...MAY NOT SEE THE
MERCURY CLIMBING OUT OF THE 30S. PRETTY MUCH SAME GOES FOR MANY OF
THE HIGH MTN VALLEYS WHERE STRONG SFC BASED INVERSIONS WILL NOT
ALLOW THE SNOW CHILLED BNDRY LAYER AIR TO MIX WITH WARMER AIR
ALOFT.
.LONG TERM....SUNDAY WILL BE A TRANQUIL DAY WITH A GENERALLY DRY AND
MODERATE NORTHWEST FLOW PATTERN ACROSS CO. APPEARS THERE IS A WEAK
FRONT SUNDAY AFTN WHICH WILL SHIFT THE WINDS AROUND NORTHEASTERLY
AND A BIT OF COOLING ACROSS NORTHEAST COLORADO. OTHERWISE...NO
PRECIP EXPECTED ON SUNDAY. ANOTHER CHANGE IN THE WEATHER IS EXPECTED
ON MONDAY THRU MONDAY NIGHT. FORECAST MODELS ARE IN BASIC
AGREEMENT...HOWEVER THERE ARE DIFFERENCES IN TIMING AND AMPLITUDE
BETWEEN THE PLAYERS. THE GFS IS THE SLOWEST AND DEEPEST WHERE THE
NAM IS MORE PROGRESSIVE AND QUICKER MOVING THINGS OUT ON TUESDAY.
DP/DT OF THE GFS HAS SHOWN A TENDENCY IN A SLOWING TREND WITH MORE
AMPLITUDE UPSTREAM. EUROPEAN HAS ALSO SHOWN A SLOWING TENDENCY BUT
NOT AS PRONOUNCED. CURIOUS IS THE GFS ENSEMBLE MEMBERS ARE MORE
PROGRESSIVE AND THE OPERATIONAL RUN APPEARS MORE OF AN OUTLIER.
WILL MAKE SOME MINOR TIMING ADJUSTMENTS TO POP/WX GRIDS FOR MONDAY
AND INTO TUESDAY...BUT WILL LEAVE THE POPS IN THE HIGH CHC CATEGORY
FOR NOW AND WAIT FOR A BIT MORE CONTINUITY IN MODEL RUNS. SREF HAS
HIGHEST POPS DURING THE MON NITE PERIOD AND THIS LOOKS REASONABLE.
SUSPECT WE MAY NEED TO SHIFT SOME OF THE POPS INTO TUE MORNING IF
THE SLOWING TREND CONTINUES.
DRYING TREND STILL EXPECTED FOR LATE TUESDAY AND INTO WEDNESDAY
UNDER A MODEST NORTHWEST FLOW REGIME AND THIS MAY HOLD THRU FRIDAY.
THE GFS SHOWS MORE MOISTURE MOVING INTO THE REGION LATE WED/THU
WHILE EUROPEAN HAS LESS MOISTURE. WILL LEAVE THE OUT PERIODS ALONE
AS GRIDS ALREADY HAVE SLIGHT CHC POPS OVER MTNS/FAR ERN CO ON WED
NITE/THU.
.AVIATION...VFR CONDITIONS CAN BE EXPECTED THE NEXT 24 HOURS. LEE
TROUGHING ON THE PLAINS AND NWLY FLOW ALOFT WILL PRODUCE DRY AND
MILD WESTERLY SFC BREEZES ON THE PLAINS. THEN LOOK FOR LIGHT
DRAINAGE WINDS TO DEVELOP TONIGHT. SHOULD SEE PERIODS OF HIGH-LEVEL
CLOUDINESS THROUGH THE PERIOD WITH POSSIBLY SOME MTN WAVE CLOUDS
FORMING OVER AND ALONG THE FRONT RANGE LATER TODAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
BAKER/ENTREKIN
Hazardous weather outlook, Dec 6, 10:46 AM MST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MST SAT DEC 06 2008
COZ030>051-071300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1046 AM MST SAT DEC 06 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AFTER WEAKENING THIS AFTERNOON...GUSTY WEST WINDS ARE EXPECTED TO
REDEVELOP ACROSS THE FRONT RANGE MOUNTAINS AND FOOTHILLS OVERNIGHT.
PEAK GUSTS NEAR 50 MPH CAN BE EXPECTED IN THE INDIAN PEAKS AND ROCKY
MOUNTAIN NATIONAL PARK AREA. OTHER THAN JUST A FEW FLURRIES OVER
THE HIGHEST MOUNTAIN PEAKS TODAY...DRY AND MILD CONDITIONS WILL
PREVAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT WEATHER DISTURBANCE WILL MOVE ACROSS COLORADO ON MONDAY
AND TUESDAY. SNOW WILL BECOME LIKELY IN THE MOUNTAINS BY MONDAY
AFTERNOON AND THERE WILL BE A GOOD CHANCE OF SNOW ACROSS THE EASTERN
PLAINS MONDAY NIGHT AND EARLY TUESDAY. SNOW ACCUMULATIONS WILL BE
POSSIBLE ACROSS MUCH OF THE AREA ALONG WITH SOME BLOWING SNOW.
TEMPERATURES WILL BE COLDER AGAIN ON MONDAY AND TUESDAY WITH
READINGS IN THE 30S AND LOWER 40S ACROSS THE PLAINS. DRY AND WARMER
CONDITIONS WILL RETURN FOR THE LATTER HALF OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BARJENBRUCH/DANKERS
Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 6, 1:30 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, December 6, 20081 death · 1 event
- Lake-Effect Snow in Pennsylvania, December 6 to 7, 2008$550,000 · 2 events
- Winter Weather in Pennsylvania, December 6, 20086 injured · 6 events
- Blizzard and Winter Storm in Michigan, December 6 to 7, 200811 events
- Winter Storm in Michigan, December 6 to 7, 20088 events
- Winter Weather in New York, December 6 to 7, 20084 events
- Lake-Effect Snow in Michigan, December 6 to 7, 20083 events
- Winter Storm in West Virginia, December 6 to 7, 20082 events
- Heavy Snow in Maine, December 6 to 7, 20082 events
- High Wind in Wisconsin, December 6, 20081 event
- Winter Weather in Virginia, December 6 to 7, 20081 event
- Winter Weather in Maryland, December 6 to 7, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139602.